Hail, Kiowa
- When
- April 24, 10:15 AM CST
- Where
- Kiowa County, 7 mi ENE of Cooperton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.909, -98.756
A strong low pressure system developed over eastern Colorado. A cold extended southwest of this low and moved through the Texas panhandle during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A strong low pressure system developed over eastern Colorado. A cold extended southwest of this low and moved through the Texas panhandle during the afternoon. Ahead of the front, a dry line extended along the Oklahoma and Texas panhandle border. This dry line moved east during the morning and early afternoon hours. Widespread severe thunderstorms developed along and ahead of the dry line, where ample low level moisture and instability were located. Large hail and strong winds were the main threats.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 24, 10:11 AM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1111 AM CDT TUE APR 24 2007
.UPDATE...
STORMS ONGOING ALONG THE DRYLINE ACROSS PARTS OF WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS. LATEST NAM GUIDANCE HAS SURFACE LOW MOVE
FARTHER SOUTHEAST INTO NORTHWEST OKLAHOMA. IF THIS HAPPENS...THIS WOULD
BACK SURFACE WINDS FURTHER ACROSS NORTHERN OKLAHOMA WHICH WOULD
BE MORE FAVORABLE FOR TORNADOES IF/WHEN STORMS CAN DEVELOP. TWO
FAVORED AREAS FOR MORE WIDESPREAD CONVECTION...ONE NEAR
OKLAHOMA/KANSAS BORDER AND THE OTHER ACROSS SOUTHERN/SOUTHEAST
OKLAHOMA LATER TONIGHT AS LLJ INFLUENCES THE REGION. 12Z GFS
CORROBORATES THIS SOLUTION WELL...HOWEVER...ISOLATED OR SCATTERED
SUPERCELLS COULD OCCUR ANYWHERE EAST OF THE DRYLINE.
STRONG CAP EVIDENT ON 12Z OUN SOUNDING. HEATING... LIFT FROM THE
DRYLINE...AND WIDESPREAD LIFT FROM APPROACHING UPPER LOW... SHOULD
ERODE THAT THIS AFTERNOON. AN 18Z AND A 21Z SOUNDING WILL BE
RELEASED WHICH SHOULD TELL US MORE.
AS FOR MORNING UPDATE...TWEAKED DEWPOINTS TO REFLECT CURRENT
DRYLINE TRENDS. ALSO INCREASED POPS ACROSS WESTERN OKLAHOMA DUE TO
ONGOING STORMS AND PROGGED SLOWER EASTWARD PROGRESSION OF THE
DRYLINE. OTHERWISE...NOT MANY CHANGES.
&&
.PREV DISCUSSION... /ISSUED 441 AM CDT TUE APR 24 2007/
DISCUSSION...
THE UPPER JET HAS NOW ROUNDED THE BACK SIDE OF THE UPPER LOW OVER
ARIZONA AND IS ACCELERATING EASTWARD. THE FINE LINE ON KAMA/KLBB
AGREES WITH THE POSITION OF THE DRYLINE WHICH IS MOVING EAST AT
25-30 KTS AND IS SCHEDULED TO ARRIVE IN WESTERN OKLAHOMA BY 13Z.
HIGH BASED SHOWERS ARE BEGINNING TO DEVELOP AS WELL JUST AHEAD OF
THE DRYLINE EAST OF LUBBOCK.
HAVE GREATER CONFIDENCE IN THE MODELS FORECAST POSITION OF THE
DRYLINE TODAY COMPARED WITH PREVIOUS DAYS DUE TO PROGRESSION OF THE
UPPER LOW. THE NAM/GFS ARE IN A GOOD AGREEMENT WITH THE DRYLINE
REACHING JUST WEST OF INTERSTATE 35 LATE TODAY BEFORE STALLING OR
POSSIBLY RETREATING SLIGHTLY OVERNIGHT. QUITE A SIGNIFICANT CAP TO
OVERCOME ACCORDING TO THE 00Z OUN RAOB BUT EXPECT
INCREASING/DEEPENING ASCENT TO BE MORE THAN ADEQUATE TO GENERATE
WIDESPREAD STORMS. THE MODERATE RISK AREA FROM THE SPC LOOKS GOOD
AND WE PLAN TO FOLLOW IT PRETTY CLOSELY. LOCAL ISSUES THAT MAY
NEED TO BE ADDRESSED INCLUDE THE TORNADO POTENTIAL WITH THE MODELS
SHOWING 2 MAIN AREAS OF POSSIBLE DEVELOPMENT...BOTH FROM MID OR
LATE AFTERNOON THROUGH THE EVENING. ONE AREA IS NEAR AND JUST
NORTH OF THE OKLAHOMA/KANSAS STATE LINE WHERE THE LOW LEVEL SHEAR
VECTOR IS ENHANCED TO THE APPROACHING SURFACE LOW OVER
KANSAS....WHILE THE OTHER AREA MAY BE IN THE EVENING OVER
SOUTHEAST OKLAHOMA IN RESPONSE TO THE LOW LEVEL JET.
EXPECT STORMS TO EVENTUALLY BECOME LINEAR EAST OF INTERSTATE 35 WITH
THE BULK OF THE SEVERE WEATHER POTENTIAL ENDING THIS EVENING WITH
THE INITIAL PASSAGE OF STORMS. BUT ADDITIONAL STORMS ARE ALSO
POSSIBLE LATER IN THE NIGHT ALONG/EAST OF THE DRYLINE THAT THE
MODELS SHOW RETREATING SLIGHTLY.
OTHER ISSUES THAT NEED ATTENTION ARE WINDS/FIRE DANGER WEST OF
THE DRYLINE THIS AFTERNOON. MODEL BUFKIT SOUNDINGS SHOW THE
POTENTIAL FOR MOMENTUM TRANSFER TO CONTRIBUTE TO WINDS NEAR
50 MPH ACROSS THE WESTERN TWO ROWS OF THE OUN FORECAST AREA WITH
MODEL RH IN THE 15 TO 20 PERCENT RANGE SOUTH OF THE RED RIVER.
HAVE THEREFORE ISSUED A WIND ADVISORY FOR THIS ENTIRE AREA AND A
RED FLAG WARNING FOR THE TEXAS COUNTIES.
WEDNESDAY COULD BE QUITE COMPLICATED WITH THE DRYLINE PROGRESSING
SLOWLY THROUGH THE REMAINDER OF THE AREA WHILE A COLD FRONT AND
SURFACE TROUGH CATCH UP WITH IT AS THE UPPER LOW DRIFTS OVER
OKLAHOMA. ITS DIFFICULT TO SAY JUST WHERE THE UPPER LOW WILL TRACK
AS IT BECOMES ESTABLISHED IN WEAK UPPER LEVEL FLOW WITH NO
SIGNIFICANT WESTERLY FLOW APPROACHING IT UNTIL THURSDAY.
NEVERTHELESS THE NAM/GFS ARE ARE PRETTY GOOD AGREEMENT THAT THE
LOW WILL TRACK TOWARD TULSA BY THURSDAY MORNING. EXPECT SCATTERED
SHRA/TS TO INCREASE WEDNESDAY AFTERNOON NEAR THE ABOVE MENTIONED
BOUNDARIES AND BENEATH THE LOW WITH THE DEEP LAYER SHEAR PROFILES
MOST CONDUCIVE FOR ORGANIZED SEVERE STORMS OVER SOUTHEAST
OKLAHOMA WHERE THE 0-6 KM SHEAR IS NEAR 35 KNOTS. BUT HAIL MAY
ACCOMPANY MANY STORMS DUE TO OF A LOW FREEZING LEVEL OF 8 KFT.
UNTIL THE LOW COMPLETELY EXITS THE REGION WITH DRY AIR ADVECTION
AND SUBSIDENCE DRYING THE REGION OUT...EXPECT TEMPERATURES WED
THROUGH SAT TO BE A LITTLE COOLER THAN PREVIOUSLY THOUGHT. LOW POPS
WERE INTRODUCED FOR FRIDAY/FRIDAY DUE TO QUICK MOVING AND
AMPLIFYING SHORTWAVE TROUGH FROM THE NORTHWEST. ABSOLUTE MOISTURE
WILL BE MARGINAL HOWEVER ASCENT COULD BE QUITE STRONG. WILL NEED
TO WATCH SUBSEQUENT MODEL RUNS CAREFULLY FOR POSSIBLY INCREASING
POPS DUE TO THE POSSIBILITY OF STRATIFORM PRECIPITATION THAT
ACCUMULATES ACROSS A LARGE AREA COMPARED TO CONVECTIVE THAT CAN
BE MORE ISOLATED.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 77 62 66 49 / 70 40 50 40
HOBART OK 79 50 62 44 / 40 10 40 30
WICHITA FALLS TX 79 58 71 49 / 60 20 20 20
GAGE OK 77 51 55 42 / 20 20 50 30
PONCA CITY OK 75 64 67 49 / 70 60 50 50
DURANT OK 77 65 75 54 / 60 70 40 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR OKZ004-005-009-010-
014>016-021-022-033>037.
TX...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ083>089.
&&
07/11HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
956 AM CDT TUE APR 24 2007
OKZ004>048-050>052-TXZ083>090-241700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
956 AM CDT TUE APR 24 2007
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK IS EAST OF LINE FROM ALVA...TO LAWTON...TO WICHITA
FALLS AND ARCHER CITY TEXAS. A SLIGHT RISK SPREADS WESTWARD FROM THE
MODERATE RISK TO A BUFFALO...TO HOLLIS...TO BENJAMIN LINE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 1 PM
UNTIL 2 AM.
IMPACTS...
HAIL UP TO 3 INCHES AND TORNADOES...SOME STRONG...ARE THE PRIMARY
IMPACTS. WIND GUSTS TO 70 MILES PER HOUR ARE THE SECONDARY IMPACTS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY WEDNESDAY MORNING.
DISCUSSION...
AN UPPER LEVEL STORM WILL MOVE INTO SOUTHEAST COLORADO BY NOON WITH
AN ASSOCIATED SURFACE LOW TO ITS EAST. SOUTHEAST FROM THIS LOW
WILL BE A DRY LINE NEARLY NORTH-SOUTH THROUGH THE WESTERN BORDER
COUNTIES OF OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS. THROUGHOUT
THE MORNING...STRONG SOUTH WINDS WILL BRING AN INCREASINGLY MOIST
AIRMASS ACROSS OKLAHOMA AND SURROUNDING AREAS. A CAPPING INVERSION
IS EXPECTED TO KEEP SEVERE THUNDERSTORMS FROM DEVELOPING THROUGH THE
MID-MORNING HOURS...BUT SOME CLEARING SKIES AND DESTABILIZATION...
ALONG WITH FORCING FROM THE UPPER STORM...ARE EXPECTED BY AFTERNOON
EAST OF THE DRY LINE. THIS WILL ALLOW SEVERE THUNDERSTORMS TO
DEVELOP LATE THIS MORNING INTO THIS EVENING EVENING. WITH THE
ANTICIPATED LOCATION OF THE UPPER STORM AND ITS ASSOCIATED SURFACE
LOW PRESSURE AREA...COMBINED WITH NEW NUMERICAL MODEL FORECAST
DATA...ADEQUATE LOW AND DEEP LAYER WIND SHEAR WILL COMBINE WITH
SUFFICIENT INSTABILITY TO SUPPORT SCATTERED TO WIDESPREAD SUPERCELL
THUNDERSTORMS. THE DRY LINE IS EXPECTED TO STALL WEST OF I-35...AND
IT COULD BACKTRACK INTO PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS THIS EVENING. DAMAGING SUPERCELL STORMS...PRODUCING
TORNADOES...VERY LARGE HAIL...DAMAGING WIND GUSTS...AND FLOODING
RAINS WILL BE A CONCERN ANYWHERE NEAR AND EAST OF THIS DRY LINE
THROUGH THE EVENING HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APR 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL BE ASSOCIATED WITH THE DRY LINE FOR THIS AFTERNOON
UNTIL EARLY EVENING ACROSS THE WESTERN ONE QUARTER OF OKLAHOMA AND
MUCH OF WESTERN NORTH TEXAS. AS A RESULT... A WIND ADVISORY WILL BE
IN AFFECT FROM NOON UNTIL 7 PM ACROSS THE MENTIONED AREA...AS
SOUTHWESTERLY WINDS OF 25 TO 35 MPH ARE EXPECTED...WITH GUSTS UP TO
50 MPH POSSIBLE. PLEASE REFER TO THE WIND ADVISORY PRODUCT FOR
ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY REDEVELOP IN NORTHERN...CENTRAL...AND SOUTHEAST
OKLAHOMA WEDNESDAY AFTERNOON. THE UPPER LEVEL STORM IS EXPECTED TO
MOVE THROUGH THOSE AREAS DURING THE DAY AND EARLY EVENING. THE COLD
AIR ALOFT ASSOCIATED WITH THE STORM WILL ALLOW ANY STORMS TO BE
EFFICIENT HAIL PRODUCERS. HIGHER VALUES OF WIND SHEAR WILL BE
PRESENT IN SOUTHEAST OKLAHOMA WHERE THUNDERSTORMS...SOME
SEVERE...COULD BE SUSTAINED. LARGE HAIL IS THE MAIN CONCERN OVER THE
MENTIONED AREAS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
67SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1004 AM CDT TUE APR 24 2007 TXZ087-241515- KNOX TX- 1004 AM CDT TUE APR 24 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF BENJAMIN AT 1004 AM CDT...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN KNOX COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1027 AM CDT TUE APR 24 2007 OKZ037-241545- TILLMAN OK- 1027 AM CDT TUE APR 24 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF TIPTON AT 1027 AM CDT...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN TILLMAN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1041 AM CDT TUE APR 24 2007 OKZ035-037-241600- KIOWA OK-TILLMAN OK- 1041 AM CDT TUE APR 24 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA AND TILLMAN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF MANITOU AT 1041 AM CDT...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN KIOWA AND TILLMAN COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1102 AM CDT TUE APR 24 2007 OKZ035-037-038-241615- KIOWA OK-TILLMAN OK-COMANCHE OK- 1102 AM CDT TUE APR 24 2007 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE...KIOWA AND TILLMAN COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM COOPERTON TO 6 MILES EAST OF MANITOU AT 1102 AM CDT...MOVING NORTHEAST AT 40 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN COMANCHE...KIOWA AND TILLMAN COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1114 AM CDT TUE APR 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM HAIL 2 SE SNYDER 34.64N 98.93W
04/24/2007 E0.75 INCH KIOWA OK AMATEUR RADIO
&&
DWThe Altus AFB radar (KFDR), 64 km away, was scanning. The volume nearest the first event began at 16:14 UTC.
14 hail, 3 thunderstorm wind. Local standard time, as filed.
A large tree was blown down due to high winds. The tree fell on top of basketball court, damaging one hoop.
Reported at mile marker 171 on I-40.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30165, 30166, 30167, 30168, 30169, 30170, 30171, 30172, 30616, 30173, 30174, 30179, 30175, 30176, 30180, 30177, 30178.